Thunderstorm Wind, Christian
- When
- June 21, 5:00 AM CST
- Where
- Christian County, Billings
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -93.567
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 21, 2:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CDT MON JUN 21 2004 .DISCUSSION... MCS OVER KS CONTINUES TO CHUG EASTWARD AT 35KT AND SIMPLE DISTANCE SPEED TOOL HAS IT MOVING ACROSS OUR CWA BETWEEN 09-15Z THIS MORNING. GIVEN THE NORTH SOUTH ORIENTATION OF THE CONVECTION AND QUICK MOVEMENT CONCERN FOR HEAVY RAINFALL IS DIMINISHING. ACCORDING TO RUC POINT FORECAST SOUNDINGS THUNDERSTORMS ARE WORKING WITH ABOUT 1000 J/KG OF CAPE...WITH THE STORMS PROGGED TO MOVE INTO AN INCREASING LESS UNSTABLE ENVIRONMENT AS THEY CONTINUE EASTWARD INTO OUR CWA. DECREASING INSTABILITY SHOULD LIMIT THE SEVERE THREAT WILL LIKELY ALSO DECREASE THE THREAT OF HEAVY RAINFALL SOME AS THE STORMS SHOULD EXPERIENCE AN OVERALL DECREASE IN INTENSITY. CONCERN WILL THEN SHIFT TO POTENTIAL FOR RE-DEVELOPMENT THIS AFTERNOON ALONG THE COLD FRONT. OVERALL THREAT LOOKS NOT THAT HIGH AS MORNING CONVECTION SHOULD LEAVE THE ATMOSPHERE FAIRLY WORKED OVER. OUTFLOW FROM MORNING CONVECTION WILL LIKELY STALL OUT OVER AR AND OK WHICH WILL PROBABLY PREVENT DEEPER MOISTURE FROM RETURNING IN ADVANCE OF THE APPROACHING SYNOPTIC FRONT. HAVING SAID THAT...GFS AND ETA BOTH SHOW A PLUME OF STEEPER MID LEVEL LAPSE RATES ADVECTING EASTWARD INTO WESTERN MISSOURI THIS AFTERNOON...SO IF DEEPER MOISTURE DOES INDEED WORK ITS WAY INTO THE AREA THEN THE SEVERE THREAT WOULD BE THERE GIVEN THE STRONG DEEP LAYER SHEAR. ENOUGH UNCERTAINTIES EXIST AT THIS TIME TO KEEP CHANCE POPS GOING THIS AFTERNOON AND TO MENTION SOME THREAT OF SEVERE THIS AFTERNOON. FRONTAL BOUNDARY WILL LIKELY STALL OUT OVER OKLAHOMA/NORTHERN ARKANSAS TONIGHT AS A STRONG SHORT WAVE CURRENTLY OVER SOUTHERN IDAHO DROPS SOUTHEASTWARD INTO THE SOUTHERN PLAINS. STRONG LOW LEVEL JET WILL DEVELOP IN ADVANCE OF THIS SHORTWAVE AND WILL FOCUS MOISTURE CONVERGENCE ALONG AND JUST TO THE NORTH OF THIS FRONTAL BOUNDARY. LAST DAY OR SO THE MODELS HAVE BEEN TRENDING FURTHER NORTH AND WITH A WELL DEFINED SHORTWAVE (ON WATER VAPOR AND IN THE 0Z UPPER AIR DATA) THE MODELS SHOULD BE ABLE TO HANDLE IT BETTER THAN THE CONVECTIVELY INDUCED VORTS THAT THE MODELS TRY TO DEVELOP. HAVE INCREASED POPS A BIT MORE OVER SOUTHERN MISSOURI TONIGHT TAPERING OFF TO LOW END CHANCE OVER CENTRAL MISSOURI. APPEARS AS THOUGH THE BEST CHANCE FOR CELL TRAINING AND LOCALLY HEAVY RAINFALL WILL BE ACROSS OKLAHOMA...HOWEVER WITH THE DEEPER MOISTURE AND FRONTAL BOUNDARY NOT THAT FAR AWAY SEEMED PRUDENT TO LEAVE MENTION OF LOCALLY HEAVY RAINFALL IN THE GRIDS FOR TONIGHT SOUTH OF HIGHWAY 60. LARGE MCS WILL PROBABLY FORM OVER OKLAHOMA TONIGHT AND TRACK EASTWARD ACROSS ARKANSAS AND FAR SOUTHERN MISSOURI TUESDAY MORNING. INSTABILITY WILL BE FAIRLY LIMITED IN OUR CWA...SO PRECIPITATION WILL PROBABLY BE MORE OF THE HYBRID STRATIFORM/CONVECTIVEY NATURE WITH ONLY SCATTERED CLOUD TO GROUND LIGHTNING STRIKES. INCREASED POPS INTO THE LIKELY CATEGORY TUESDAY AS WELL ACROSS SOUTHERN WITH MORE MODERATE TO HEAVY RAINFALL POSSIBLE. STRONG SUBSIDENCE AND DRY AIR ADVECTION WILL ALLOW SKIES TO QUICKLY CLEAR OUT TUESDAY NIGHT WITH MUCH DRIER AIR FILTERING INTO THE AREA. CLEAR (OR CLEARING) SKIES AND LIGHT WINDS SHOULD BE A PRIME SET UP FOR STRONG RADIATIONAL COOLING SO HAVE SHAVED A FEW DEGREES OFF GOING LOWS. IN ADDITION...WET GROUND WOULD MAKE FOR A PRETTY GOOD SET UP FOR SOME RADIATIONAL GROUND FOG SO INTRODUCED SOME PATCHY FOG WITH MVFR VISIBILITIES INTO THE GRIDS. WEDNESDAY LOOKS LIKE AN ABSOLUTELY SPECTACULAR SUMMER DAY WITH NEARLY FULL SUNSHINE...LIGHT WINDS...AND LOW RELATIVE HUMIDITIES. UNUSUALLY STRONG HUDSONS BAY LOW WILL CONTINUE TO RETROGRADE AND BUILD SOUTHWARD A BIT THIS WEEK...WHICH SHOULD HELP ESTABLISH A MODERATELY STRONG NORTHWEST FLOW IN OUR REGION. STRONG DISTURBANCE IS FORECAST TO RIDE THE NORTHWEST FLOW SOUTHEASTWARD INTO THE GREAT LAKES THURSDAY WHICH SHOULD HELP GIVE THE SURFACE COLD FRONT A NUDGE SOUTHWARD INTO MISSOURI. BEST CHANCE OF CONVECTION THURSDAY AFTERNOON SHOULD BE OVER NORTHERN PORTIONS OF THE CWA...SO KEPT HIGHEST POPS GOING THERE AND TRAILED OFF TO LOW END CHANCE ALONG THE ARKANSAS BORDER. NO CHANGES MADE TO THE REMAINDER OF THE EXTENDED FORECAST. IZZI && .AVIATION... ANOTHER KANSAS STORM COMPLEX IS MOVING TOWARD THE OZARKS EARLY THIS MORNING. LATEST SATELLITE TRENDS SHOW SLIGHTLY COOLING CLOUD TOPS WHICH SHOULD MAINTAIN CURRENT INTENSITIES AS IT MOVES TOWARD THE JLN AIRPORT BY 5 AM AND INTO THE SGF AIRPORT BY 630 TO 7 AM. WILL MAINTAIN MVRF CEILINGS VERIFIED BY UPSTREAM OBSERVATIONS. PILOTS SHOULD BE AWARE THAT THERE WILL BE NEARLY CONSTANT LIGHTNING AS THE STORMS PASS OVERHEAD. EXPECT AIRMASS OVER THE REGION TO BE PRETTY WORKED OVER THIS MORNING LIMITING CHANCES FOR AFTERNOON CONVECTION. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT MON JUN 21 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
321 AM CDT MON JUN 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW MAY PRODUCE:
HAIL UP TO THE SIZE OF NICKELS...
AND DAMAGING WINDS TO 60 MPH.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA BETWEEN 4 AM AND
10 AM THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE OVER FAR WESTERN PORTIONS OF THE OUTLOOK AREA WITH THIS
FIRST LINE OF THUNDERSTORMS.
ADDITIONAL THUNDERSTORMS COULD DEVELOP OVER MAINLY NORTHERN AND
WESTERN PORTIONS OF THE OUTLOOK AREA AFTER 3 PM...WITH ANY
THUNDERSTORMS THAT DO DEVELOP POSSIBLY BECOMING SEVERE.
FINALLY THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF THE
OUTLOOK AREA TONIGHT...MAINLY SOUTH OF HIGHWAY 60.
DISCUSSION:
A LINE OF STRONG TO POSSIBLY MARGINALLY SEVERE THUNDERSTORMS WILL
MOVE EASTWARD ACROSS THE OUTLOOK AREA DURING THE EARLY TO MID
MORNING HOURS. AS THE LINE MOVES EASTWARD IT SHOULD WEAKEN AS IT
ENCOUNTERS A MORE STABLE ENVIRONMENT.
ADDITIONAL THUNDERSTORMS COULD RE-DEVELOP THIS AFTERNOON ALONG A
COLD FRONT MOVING SOUTHWARD INTO THE AREA. THUNDERSTORMS THIS
MORNING ARE EXPECTED TO STABILIZE THE ATMOSPHERE...HOWEVER THERE
IS SOME POTENTIAL FOR THE ATMOSPHERE TO DESTABILIZE THIS
AFTERNOON...ESPECIALLY IF THE CLOUD COVER BREAKS UP. IF ENOUGH
INSTABILITY WERE TO DEVELOP AHEAD OF THE FRONT THEN UPPER LEVEL
WINDS WOULD SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS...BUT THIS IS A VERY CONDITIONAL
THREAT.
FINALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
MISSOURI TONIGHT. THE MAIN THREAT TONIGHT WILL BE LOCALLY HEAVY
RAINFALL AND POSSIBLY SOME MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NORTHWESTERLY FLOW ALOFT AND A SERIES OF UPPER LEVEL DISTURBANCES
WILL BRING A DAILY CHANCE FOR THUNDERSTORMS THURSDAY INTO NEXT
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
CONDITIONS AND UPDATED HAZARDOUS WEATHER OUTLOOKS REGARDING THE
POTENTIAL NEED FOR SPOTTER ACTIVATION THIS AFTERNOON.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0524 AM CDT MON JUN 21 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL SARCOXIE 37.07N 94.12W
06/21/2004 0.88 INCH JASPER MO PUBLICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0554 AM CDT MON JUN 21 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 1 NW MONETT 36.93N 93.93W
06/21/2004 0.75 INCH BARRY MO PUBLIC
ALThe Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404294.